Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Positivity of global branches of fully nonlinear elliptic boundary value problems


Authors: Timothy J. Healey and Hansjörg Kielhöfer
Journal: Proc. Amer. Math. Soc. 115 (1992), 1031-1036
MSC: Primary 35B32; Secondary 35B05, 35J65, 47H15
DOI: https://doi.org/10.1090/S0002-9939-1992-1091182-5
MathSciNet review: 1091182
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a bifurcation problem for a general class of fully nonlinear, second-order elliptic equations on a regular bounded domain in $ {\mathbb{R}^n}$ and subject to homogeneous Dirichlet boundary data. We assume that the linearized problem about the trivial solution possesses a positive solution for at least one isolated parameter value. With no other growth or sign conditions imposed upon the nonlinearity, we establish the existence of a global branch of nontrivial positive solutions. Moreover, if there is only one such isolated value of the parameter, we deduce that the branch of positive solutions is unbounded.


References [Enhancements On Off] (What's this?)

  • [1] H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered banach spaces, SIAM Rev. 18 (1976), 620-709. MR 0415432 (54:3519)
  • [2] M. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues, J. Funct. Anal. 8 (1971), 321-340. MR 0288640 (44:5836)
  • [3] P. M. Fitzpatrick and J. Pejsachowicz, An extension of the Leray-Schauder degree for fully nonlinear elliptic problems, Proc. Sympos. Pure Math., vol. 45, Amer. Math. Soc., Providence, RI, 1986, pp. 425-438. MR 843576 (87g:58016)
  • [4] B. Gidas, W. M. Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), 209-243. MR 544879 (80h:35043)
  • [5] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Springer-Verlag, New York, 1983. MR 737190 (86c:35035)
  • [6] T. Healey and H. Kielhöfer, Symmetry and nodal properties in global bifurcation analysis of quasi-linear elliptic equations, Arch. Rational Mech. Anal. 113 (1991), 299-311. MR 1079191 (92d:35042)
  • [7] P. Hess and T. Kato, On some linear and nonlinear eigenvalue problems with an indefinite weight function, Comm. Partial Differential Equations 5 (1986), 999-1030. MR 588690 (81m:35102)
  • [8] H. Kielhöfer, Multiple eigenvalue bifurcation for Fredholm operators, J. Reine Angew. Math. 358 (1985), 104-124. MR 797678 (87a:58035)
  • [9] P. L. Lions, On the existence of positive solutions of semilinear elliptic equations, SIAM Rev. 24 (1982), 441-467. MR 678562 (84a:35093)
  • [10] P. H. Rabinowitz, Some aspects of nonlinear eigenvalue problems, Rocky Mountain J. Math. 3 (1973), 161-202. MR 0320850 (47:9383)
  • [11] J. Serrin, A symmetry problem in potential theory, Arch. Rational Mech. Anal. 43 (1971), 304-318. MR 0333220 (48:11545)
  • [12] E. Zeidler, Nonlinear functional analysis and its applications, Vol. I, Springer-Verlag, New York, 1986. MR 816732 (87f:47083)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35B32, 35B05, 35J65, 47H15

Retrieve articles in all journals with MSC: 35B32, 35B05, 35J65, 47H15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1091182-5
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society